Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Hanford, CA

June 5, 2009Fresno County, Madera County, California

NWS Hanford, CA issued this severe thunderstorm warning at Jun 5, 2009, 1:14 AM PDT for Fresno County, Madera County, California. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2009, 1:14 AM PDT (08:14 UTC)
Expired
Jun 5, 2009, 2:00 AM PDT
In force
46 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

Counties Fresno County, CA, Madera County, CA

The radar

The San Joaquin Valley radar (KHNX), 54 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 1:15 AM PDTHAIL 111 Ne Five Points, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 8.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KHNX 050814
SVRHNX
CAC019-039-050900-
/O.NEW.KHNX.SV.W.0021.090605T0814Z-090605T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
114 AM PDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF FRESNO...
  SOUTH CENTRAL MADERA COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 200 AM PDT

* AT 110 AM PDT...TRAINED WEATHER SPOTTERS REPORTED SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  ONE STORM WAS LOCATED 7 MILES 
  WEST OF FRESNO MOVING NORTHEAST AT 20 MPH AND THE SECOND WAS
  LOCATED JUST SOUTHWEST OF CARUTHERS MOVING NORTHEAST AT 20 MPH.
 
THESE STORMS WILL AFFECT THE GREATER FRESNO AREA INCLUDING 
FRESNO...CLOVIS...CARUTHERS AND EASTON THROUGH 200 AM PDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 3702 11992 3676 11965 3642 11984 3657 12008
TIME...MOT...LOC 0811Z 206DEG 17KT 3676 11992

$$

DUDLEY
2 follow-up statements
000 
WWUS56 KHNX 050846
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
146 AM PDT FRI JUN 5 2009

CAC019-039-050900-
/O.CON.KHNX.SV.W.0021.000000T0000Z-090605T0900Z/
FRESNO CA-MADERA CA-
146 AM PDT FRI JUN 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM PDT
FOR SOUTH CENTRAL MADERA AND CENTRAL FRESNO COUNTIES...

AT 142 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THESE STORMS WERE LOCATED NORTH OF FRESNO...AND SOUTHWEST
OF FRESNO MOVING NORTHEAST AT 20 MPH.

THESE SEVERE THUNDERSTORMS WILL AFFECT THE GREATER FRESNO AREA 
INCLUDING THE CITIES OF FRESNO AND CLOVIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3702 11992 3676 11965 3642 11984 3657 12008
TIME...MOT...LOC 0845Z 206DEG 17KT 3690 11983

$$

DUDLEY
000 
WWUS56 KHNX 050857
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
157 AM PDT FRI JUN 5 2009

CAC019-039-050904-
/O.EXP.KHNX.SV.W.0021.000000T0000Z-090605T0900Z/
FRESNO CA-MADERA CA-
157 AM PDT FRI JUN 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MADERA AND
CENTRAL FRESNO COUNTIES WILL EXPIRE AT 200 AM PDT...

THUNDERSTORMS OVER THE GREATER FRESNO METRO AREA HAVE WEAKENED TO 
BELOW SEVERE LEVELS AND THE SEVERE THUNDERSTORM WARNING WILL EXPIRE
AT 200 AM PDT. 

THUNDERSTORMS WILL HOWEVER CONTINUE TO AFFECT THE AREA FOR THE NEXT
SEVERAL HOURS WITH DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL
AND GUSTY WINDS.

LAT...LON 3702 11992 3676 11965 3642 11984 3657 12008
TIME...MOT...LOC 0854Z 206DEG 17KT 3694 11981

$$
DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:40 PM PDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 8:40 PM PDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
840 PM PDT THU JUN 4 2009

.DISCUSSION...EXCEPT FOR ISOLATED SHOWERS NEAR THE CREST OF THE
SOUTHERN SIERRA NEVADA...IT WAS A QUIET DAY ACROSS OUR CWFA WITH
MOST LOCATIONS EXPERIENCING A MOSTLY SUNNY DAY. HOWEVER...AN UPPER
CUTOFF LOW CENTERED NEAR 35N/126W IS NOW PUSHING SLOWLY EASTWARD
TOWARD THE CENTRAL CA COAST. KHNX 88-D INDICATING A FEW LIGHT
SHOWERS HAVE POPPED UP IN THE PAST HOUR OVER THE WEST CENTRAL SAN
JOAQUIN VALLEY. AS THE LOW NEARS THE COAST...MOISTURE AND
INSTABILITY WILL INCREASE ACROSS OUR AREA RESULTING IN INCREASED
COVERAGE OF SHOWERS AND THUNDERSTORMS BY DAYBREAK. 00Z WRF
INDICATING THIS SYSTEM HAS A FAIRLY COLD CORE WITH IT WITH 500 MB
TEMPERATURES PROGGED TO BE AROUND -20 DEG C. THE COLDER AIR WILL
LOWER SNOW LEVELS TO 7500 FEET AGL OVER THE SOUTHERN SIERRA NEVADA
NORTH OF KINGS CANYON AND TO 8000 OVER THE TULARE COUNTY
MOUNTAINS. RFC PROGGED QPF/S SUGGEST 2-4 INCHES OF SNOW WILL BE
POSSIBLE IN THE HIGHER ELEVATIONS NORTH OF KINGS CANYON AND 1-2
INCHES OVER THE TULARE COUNTY MOUNTAINS FRIDAY MORNING THROUGH
FRIDAY EVENING. A WINTER WEATHER ADVISORY WAS POSTED FOR THE
SOUTHERN SIERRA NEVADA NORTH OF KINGS CANYON FOR THIS TIME PERIOD
BASED ON THE FACT THAT THIS STORM IS OUT OF SEASONAL AND WILL
LIKELY IMPACT TIOGA PASS IN YOSEMITE PARK. IN
ADDITION...SUBSIDENCE ASSOCIATED WITH A STRONG WESTERLY UPPER JET
OVER SOCAL WILL BRING INCREASED SOUTHWEST WINDS TO THE KERN
DESERTS FRIDAY AFTERNOON AND EVENING. AS A RESULT...A WIND
ADVISORY HAS BEEN POSTED FOR THE KERN DESERTS. WITH THE INCOMING
LOW EXPECTED TO BRING INCREASED CLOUD COVER...AND WITH TEMPERATURES
ON TRACK TO REACH PROJECTED MINIMUMS TONIGHT. AM NOT PLANNING ANY
UPDATES THIS EVENING.

THE LOW IS PROGGED TO MOVE OUT OF OUR AREA FRIDAY NIGHT...BUT
ANOTHER LOW IS PROGGED BY THE 00Z WRF TO CROSS OUR AREA ON
SATURDAY. THIS WILL KEEP ENOUGH MOISTURE AND INSTABILITY OVER OUR
AREA TO KEEP AT LEAST A SLIGHT CHANCE OF PRECIPITATION OVER OUR
AREA AND TEMPERATURES WELL BELOW CLIMO. THIS SYSTEM IS EXPECTED
TO MOVE EAST OF OUR AREA SATURDAY NIGHT AND A DRIER AIRMASS IS
EXPECTED TO BUILD INTO OUR AREA ON SUNDAY. THIS WILL BRING
WARMING TEMPERATURES ALONG WITH DECREASED SHOWER ACTIVITY OVER THE
SOUTHERN SIERRA NEVADA MOUNTAINS. MEDIUM RANGE MODELS INDICATING THE
NEXT TROUGH IS PROGGED TO PUSH INTO THE PAC NW DURING THE MIDDLE
PORTION OF NEXT WEEK. THIS WILL KEEP TEMPERATURES A BIT BELOW
CLIMO OVER OUR AREA ALTHOUGH ANY MOISTURE ASSOCIATED WITH THIS
SYSTEM WILL REMAIN WELL TO OUR NORTH.

&&

.AVIATION...ISOLATED SHOWERS AND POSSIBLE THUNDERSTORMS WILL ONCE
AGAIN EXIST OVER THE CENTRAL CALIFORNIA INTERIOR THROUGH LATE TONIGHT
AND THROUGH 00Z SATURDAY. MVFR CONDITIONS WILL REMAIN CONFINED TO
THE HIGHER ELEVATIONS OVER THE HEAVIER SHOWERS. OTHERWISE VFR
CONDITIONS WILL PREVAIL IN THE CENTRAL CALIFORNIA INTERIOR THROUGH
00Z SATURDAY.

&&

.AIR QUALITY ISSUES...NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM PDT FRIDAY FOR CAZ096.

WIND ADVISORY FROM 11 AM TO 11 PM PDT FRIDAY FOR CAZ098-099.

&&

PUBLIC...DS
AVN/FW...DUDLEY

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jun 4, 4:28 PM PDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
428 PM PDT THU JUN 4 2009

CAZ096-060000-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
428 PM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE TO KINGS CANYON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM TO 9 PM PDT
FRIDAY. FOR MORE INFORMATION REFER TO THE LATEST WINTER STORM
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN HANFORD
AT /WWUS46 KHNX/ OR /SFOWSWHNX/ FOR DETAILS.

FOR SATURDAY THROUGH WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/HANFORD

CAZ098-099-060000-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
428 PM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY. FOR
MORE INFORMATION PLEASE REFER TO THE LATEST NON PRECIPITATION
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN HANFORD
AT /WWUS76 KHNX/ OR /SFONPWHNX/.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

TLM
WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Jun 4, 10:34 PM PDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1034 PM PDT THU JUN 4 2009

CAZ089-091-050715-
WEST CENTRAL SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY-
1034 PM PDT THU JUN 4 2009

...SHOWERS AND THUNDERSTORMS ON THE INCREASE OVER THE WEST SIDE...

NATIONAL WEATHER SERVICE RADAR SHOWS AN AREA OF DEVELOPING
SHOWERS AND THUNDERSTORMS MOVING TO THE NORTH AT 25 MPH...EXTENDING
FROM KETTLEMAN CITY TO LOS BANOS. THIS AREA OF SHOWERS AND STORMS
WILL AFFECT INTERSTATE 5 AND HIGHWAY 33 AS WELL AS
MENDOTA...FIREBAUGH...COALINGA ND LOS BANOS THROUGH MIDNIGHT WITH
BRIEF HEAVY RAIN...LIGHTNING AND EVEN SOME SMALL HAIL.

DUDLEY

WEATHER.GOV/HANFORD
Special weather statement, Jun 4, 11:41 PM PDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1141 PM PDT THU JUN 4 2009

CAZ089-091-050745-
WEST CENTRAL SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY-
1141 PM PDT THU JUN 4 2009

...SIGNIFICANT WEATHER ALERT FOR THE FIVE POINTS AND SAN JOAQUIN
AREAS OF FRESNO COUNTY...

RADAR SHOWS A STRONG THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL
HAIL MOVING NORTHEAST INTO THE FIVE POINTS AREA AS IS SKIRTS ALONG
THE WEST SIDE OF LEMOORE NAVAL AIR STATION. THIS STORM HAS NEARLY
CONTINUOUS LIGHTNING AS IT MOVES NORTH AT AROUND 20 MPH. PERSONS
OUTDOORS IN THE THE FIVE POINTS AND SAN JOAQUIN VICINITIES SHOULD
SEEK INDOOR SHELTER IMMEDIATELY. LIGHTNING IS A MAJOR KILLER...DONT
TAKE ANY CHANCES

DUDLEY
WEATHER.GOV/HANFORD
Local storm report, Jun 5, 12:56 AM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1256 AM PDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             10 S KERMAN             36.58N 120.06W
06/05/2009  E1.00 INCH       FRESNO             CA   TRAINED SPOTTER

            WIDESPREAD HAIL UP TO 1 INCH IN DIAMETER NEAR HELM.
            OUTFLOW WINDS GUSTED TO ESTIMATED 60 MPH.

&&

SANGER

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:57 PM PDTSevere Thunderstorm WarningHNXFresno48 min
Jun 5, 12:41 AM PDTSevere Thunderstorm WarningHNXFresno, Kings, Madera34 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.